Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 34, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 7, 2005, 2:23 PM MDT for Dundy County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2005, 2:23 PM MDT (20:23 UTC)
- Expired
- May 7, 2005, 2:54 PM MDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Dundy County, NE
The radar
The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 072024 SVRGLD NEC057-072100- /O.NEW.KGLD.SV.W.0034.050507T2023Z-050507T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT SAT MAY 7 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DUNDY COUNTY IN SOUTHWEST NEBRASKA * UNTIL 300 PM MDT * AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHEASTERN YUMA COUNTY...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN DUNDY COUNTY AROUND 240 PM MDT... LAT...LON 4014 10204 4014 10170 4034 10167 4034 10204 $$ DLF
2 follow-up statements
000 WWUS53 KGLD 072043 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MDT SAT MAY 7 2005 NEC057-072100- /O.CON.KGLD.SV.W.0034.000000T0000Z-050507T2100Z/ DUNDY NE- 242 PM MDT SAT MAY 7 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT FOR DUNDY COUNTY... AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL DUNDY COUNTY...MOVING NORTHEAST AT 50 MPH. LAT...LON 4023 10205 4022 10167 4034 10159 4034 10204 $$ DLF
000 WWUS53 KGLD 072054 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 254 PM MDT SAT MAY 7 2005 NEC057-072104- /O.CAN.KGLD.SV.W.0034.000000T0000Z-050507T2100Z/ DUNDY NE- 254 PM MDT SAT MAY 7 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DUNDY COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT DUNDY COUNTY AND MOVED NORTHEAST INTO CHASE COUNTY. LAT...LON 4023 10205 4022 10167 4034 10159 4034 10204 $$ DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:15 PM MDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 7, 1:15 PM MDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT SAT MAY 7 2005 .DISCUSSION...THE PRIMARY FORECAST CONCERN WILL BE THUNDERSTORM CHANCES THROUGH THE FIRST PERIOD AS 500 MB TROUGH MOVES EAST/NORTHEAST INTO SOUTH DAKOTA OVER THE WEEKEND. 12Z MAP ANALYSIS/WATER VAPOR INDICATED A LARGE MID/UPPER TROUGH OVER THE ROCKIES AND 500 MB HEIGHT FALLS WOULD SUPPORT AN EAST/NORTHEAST MOVEMENT AS INDICATED BY THE SHORT RANGE MODELS. EXPECT THUNDERSTORM DEVELOPMENT ALONG/EAST OF DRY LINE THIS AFTERNOON AND AGREE WITH PREVIOUS THINKING OF KEEPING A MENTION THROUGH AT LEAST 06Z IN THE EASTERN ZONES AS INSTABILITY AXIS IS SLOW TO MOVE OUT. THE BEST FORCING APPEARS TO REMAIN NORTH OF THE AREA SO SCATTERED POPS EARLY TRENDING TO SLIGHT CHANCE THROUGH AROUND 06Z IN THE EAST. KEPT A SLIGHT CHANCE MENTION ACROSS THE EXTREME NORTHWEST ZONES THROUGH THE EVENING HOURS WITH WIDELY SCATTERED DEVELOPMENT EARLY THIS AFTERNOON ALONG EASTERN PERIPHERY OF MID/UPPER TROUGH. WILL LEAN TOWARDS THE WARMER MET FOR LOWS ONCE AGAIN WITH EXPECTED MIXING/CLOUDS. KEPT A SLIGHT CHANCE MENTION SUNDAY AFTERNOON WITH HIGHEST POPS ALONG ACROSS EXTREME SOUTHWEST NEBRASKA. LIMITED INSTABILITY SO ONLY A MENTION OF SHOWERS/LIGHT RAIN THROUGH THE EVENING HOURS AS MOISTURE WRAPS AROUND MID LEVEL CIRCULATION ACROSS EASTERN SOUTH DAKOTA WITH ONLY LIGHT AMOUNTS OF QPF EXPECTED. EXPECT DRY WEATHER AS TROUGH MOVES EAST/NORTHEAST LATE SUNDAY NIGHT AND LASTING THROUGH EARLY WEDNESDAY BEFORE ANOTHER SIGNIFICANT TROUGH MOVES INTO THE ROCKIES LATE IN THE PERIOD. TEMPERATURES IN THE LOW/MID 70S ON MONDAY SHOULD WARM INTO THE 80S TUE/WED AHEAD OF THE NEXT SYSTEM. DAYS 4-7(WED-SAT)...500 MB TROUGH BUILDS INTO THE GREAT BASIN AREA AND APPROACHES THE ROCKIES ON WED WITH LEE TROUGH NEAR THE KANSAS/COLORADO BORDER. EXPECT PLENTY OF DRYING IN THE THE LOW/MID LEVELS WITH SOUTHWEST FLOW THROUGH A DEEP LAYER...HOWEVER WILL KEEP A 20 POP ACROSS THE AREA FOR NOW WITH UNCERTAINTY OF DRY LINE/COLD FRONT POSITION. EXPECT WARM TEMPS ON WED AND TREND COOLER THU-FRI ALTHOUGH PLENTY OF UNCERTAINTY REMAINS WITH TIMING/LOCATION. GFS IS TRENDING MUCH FURTHER SOUTH WHEN COMPARED TO THE ECMWF WHICH LEADS TO LOW CONFIDENCE IN POPS/TEMPS THROUGH THE REMAINDER OF THE FORECAST PERIODS WITH DIURNAL CHANCES FOR THUNDERSTORMS THROUGH FRIDAY AND INTRODUCE SAT DRY AND SLIGHTLY WARMER. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && MCGUIRE
Hazardous weather outlook, May 7, 10:45 AM MDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT MAY 7 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1045 AM MDT SAT MAY 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM MDT THIS AFTERNOON EAST OF A LINE FROM MCCOOK NEBRASKA TO GOVE KANSAS. INSTABILITY AND WIND SHEAR PARAMETERS ARE FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS INCLUDING SUPERCELLS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG THUNDERSTORM WINDS. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT. A SURFACE DRYLINE WILL BECOME INCREASINGLY WELL-DEFINED THIS AFTERNOON ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA. BY MID-AFTERNOON...THIS FEATURE IS FORECAST TO MOVE EAST AND BE POSITIONED ALONG A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO GOVE. THE DRYLINE IS EXPECTED TO STALL IN THIS LOCATION THROUGH THE EARLY EVENING HOURS. ANY STORMS WHICH FORM ARE FORECAST TO SHOW AN INITIAL STORM MOVEMENT TO THE NORTHEAST AT AROUND 35 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS PART OF THE TRI STATE AREA SUNDAY AFTERNOON...MAINLY NORTH OF INTERSTATE 70. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING AND GUSTY WIND. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE TRI STATE AREA NEXT WEEK FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING EAST OF A LINE FROM MCCOOK NEBRASKA TO OBERLIN TO HOXIE TO GOVE. FS/DLF
In the hours before
Special weather statement, May 7, 12:58 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1258 PM MDT SAT MAY 7 2005 NEZ081-080200- RED WILLOW- 158 PM CDT SAT MAY 7 2005 ...SEVERE THUNDERSTORM WATCH 223 IN EFFECT FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM CDT... IN NEBRASKA... RED WILLOW. HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DLF
Local storm report, May 7, 1:33 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
133 PM MDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL BENKELMAN 40.05N 101.54W
05/07/2005 0.75 INCH DUNDY NE TRAINED SPOTTER
&&
PAINTERLocal storm report, May 7, 2:00 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 9 NW WRAY 40.17N 102.35W
05/07/2005 1.00 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERLocal storm report, May 7, 2:03 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT SAT MAY 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL 8 N WRAY 39.03N 101.59W
05/07/2005 1.75 INCH WALLACE KS TRAINED SPOTTER
&&
PAINTERSpecial weather statement, May 7, 2:22 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 222 PM MDT SAT MAY 7 2005 KSZ004-016-080200- GRAHAM-NORTON- 322 PM CDT SAT MAY 7 2005 ...SEVERE THUNDERSTORM WATCH 224 IN EFFECT FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM CDT... IN KANSAS... NORTON AND GRAHAM HAIL TO 3 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. BULLER
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.